How To Use the Aimovig Self-Injector

The newly FDA-approved Aimovig self-injector device by Amgen is the talk of the town when it comes to migraine preventatives these days. It blocks a protein, called CGRP, believed to be overproduced by people with chronic migraine. In this video, we demonstrate how to use this self-injector, meant to be self-administered on a monthly basis in the home.

Please refer to this document provided by Amgen for detailed step-by-step information as to how to use the device.

Add your comments and questions in the comment section below to let us know how if you are comfortable with the self-injection process and how well this treatment is working for you.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (11)
  • pigen51
    3 days ago

    I just started Aimovig on Dec 4. I have of course not had it long enough to make any judgements, but so far, I have not had a single change. I still have migraine everyday save perhaps 4 days a month.
    On the plus side, I have not had any side effects either. I know that with a lot of the meds that I try now, since I have been a migraine patient since 1978 or so, I have used most of the normal ones, and so have doctors go off label a lot, and I must pay attention for side effects.
    One thing that I am not pleased about is the fact that I have piled on an extra 20 pounds, and I am trying to get it back off. It makes my blood pressure tough to control, even with the meds I am on, not only for BP but also as a preventative for migraine.
    I spoke with my family doctor a few months back, and had him stop prescribing Norco 10’s for me. I found myself getting to rely on them so often that I was afraid that it could be a problem. I was getting 30 pills per month, but they only lasted about two weeks. And while I did ok for those two weeks, as far as managing my migraines, the last two weeks of the month were just horrible.
    Of course, now there are days that I wish I still had the option of taking the only thing that has ever worked as an abortive, that is, a narcotic plus an anti nausea drug like Zofran or Phenergan.
    If the triptans worked for me, that would be a God send, but they don’t. I used the ergotamines before, Cafergot and I think Wigraine, to no avail. And there are some nasty side effects from them anyway.
    I am hoping that the CGRP inhibitor is the fix for me. I have gotten my hopes dashed so many times before, with things like Botox, and a nerve block, plus some medications, that I quit getting my hopes up with any new treatments. But I find that, once again, I am getting hopeful that Aimovig or one of the other two drugs of the same type work for me. But then again, I may be caught between a rock and a hard place, because after the first two free months, I think my insurance co pay will be over 300$ a month, and I just can’t pay that. I mean, if it was a miracle cure, I would find a way, but I am not expecting miracles.
    I wish those who are also going this route with the CGRP blocker drugs have success, and get to have part of their lives back. I know that many people who have tried it and many doctors all say that it works, at least a little. So here is to better, migraine free days.

  • mrst53
    3 days ago

    I forgot, he said that after 12 months of treatment, the headaches are down to about 2, if you had 15 or more headaches a month.

  • mrst53
    3 days ago

    My pain clinic doc, said he would proscribe Amovig, He told me how to use it, but will use this video to help.
    He also said that he has gotten this medicine thru Tricare! there is hope for Medicare yet!

  • Poohbear
    4 days ago

    The first two Injections lasted about half a month, the third month it didn’t help at all. Not sure what to try now. Triptans give me palpitations. some months I don’t get any relief at all day or night. G

  • Graysmyfavcolor
    3 days ago

    Pooh, did your doc increase to 140 mg? I am at month 3 and had my doc increase mine to 140 mg because I felt the same way. I hope there is not a cap on the efficacy…….

  • Holly Baddour moderator author
    3 days ago

    Hi there, Pooh. I’ve actually heard several people talk about a drop off in efficacy in month three. Fascinating (and terrible). I’m so sorry. The side effect of palpitations and/or feeling the heart is racing is also a common report. Have you tried any of the other migraine approved treatments? Botox? Gammacore? https://migraine.com/migraine-treatment/

    Thinking of you. Thanks for chiming in and please stay in touch.

  • lindaann
    4 days ago

    Yes, me too, did not realize you could let go, just did my first injection today!

  • Holly Baddour moderator author
    4 days ago

    Fabulous! So glad to hear this video was instructive for you. Please check back in and let us know how the treatment is working for you. Fingers crossed. Thanks for chiming in!

  • carolelynn
    4 days ago

    Yes, thank you. I too was holding and pressing down on the purple injector the whole time, and as a result it made me press the injector too hard for too long.

  • Anne
    6 days ago

    thank you so much! I have been holding down the purple button and not taking my finger off it after the initial click. I still get the yellow window, but I have been doing it wrong! Thank you for making this video!!!

  • Holly Baddour moderator author
    5 days ago

    Hi Anne- so glad this video helped you out! The process can be a bit confusing. Let us know how the treatment works for you. Warmly, Holly

  • Poll